Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 107, NWS Houston/Galveston, TX

August 30, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 30, 2017, 7:12 AM CDT for Harris County, Texas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2017, 7:12 AM CDT (12:12 UTC)
Expired
Aug 30, 2017, 3:15 PM CDT
In force
8 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 7:07 AM CDT, 5 minutes earlier.

Area forecast discussion, Aug 30, 7:07 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
707 AM CDT Wed Aug 30 2017

.AVIATION...
Winds and clouds rotating along the western edge of Harvey will
occansionally go MVFR...but VFR ceilings should be today's
general theme. A modest northwest to west breeze that should
slowly back through the period. Maybe some light precipitation
early in the day for more easterly terminals...but too light and
sporadic to mention within the TAF. 31

&&

.PREV DISCUSSION... /ISSUED 456 AM CDT Wed Aug 30 2017/

DISCUSSION...
Eastern portions of the region will see some periods of rain
today in association with the western periphery of Harvey. But
light rates are generally expected and shouldn't worsen or create
any new flood issues. We went ahead and canceled all tropical
related watches and warnings west of High Island. Water levels will
probably remain at least slightly elevated for quite a while due
to higher than normal river/bayou discharge and runoff.

**There's one important thing we'd still like to strongly
 emphasize now that the wx is becoming more favorable. Sight-
 seeing hard hit and flooded areas is still strongly discouraged.
 As we learned from previous events including the aftermath of TS
 Allison in 2001 - it's just as easy to lose your life trying to
 walk or drive into flood waters even when it's not raining!

Harvey should trek northeastward in the coming days and leave some
much needed rain-free days across the area needed to begin
recovery.

Deeper Gulf moisture gradually moves back into the region later in
the weekend and early next week along with a corresponding increase
of rain chances. 47

&&

MARINE...
Tropical Storm Harvey has made landfall over southwestern Louisiana
this morning. As a result this has allowed tropical storm conditions
to fall to Small Craft Advisory levels over the local waters. The
backside pressure gradient trailing the northeast-exiting Harvey
should remain tight enough through the day to produce at least SCEC
conditions through the evening hours...especially over the waters
along and east of a Freeport line. Seas are currently running 6 to 9
feet this morning and will gradually subside with the weakening wind
to 2 to 3 feet this evening. Nearshore water levels are running 2 to
3 feet. River and bayou drainage will keep ship channel levels
substantially higher for several days. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      88  70  90  70  91 /  10   0   0  10  10
Houston (IAH)              83  72  91  72  91 /  30  10   0  10  10
Galveston (GLS)            83  76  89  78  88 /  40  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 10 AM this morning to 4
     PM CDT this afternoon for the following zones: Coastal
     waters from Freeport to the Matagorda Ship Channel out 20
     NM...Matagorda Bay...Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM.

     Small Craft Advisory until 4 PM CDT this afternoon for the
     following zones: Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Waters from High
     Island to Freeport from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 4 PM CDT this afternoon
     through this evening for the following zones: Coastal
     waters from High Island to Freeport out 20 NM...Galveston
     Bay...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...47
Aviation/Marine...31
Hazardous weather outlook, Aug 30, 5:57 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
557 AM CDT Wed Aug 30 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-311100-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
557 AM CDT Wed Aug 30 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Sight seeing hard hit and flooded areas is still strongly
discouraged. As we learned from previous events including the
aftermath of TS Allison in 2001 - trying to walk or drive into
flood waters can still be deadly even when it is not raining!
Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain chances will increase late this weekend into early next week
as deep Gulf moisture moves back into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-311100-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
557 AM CDT Wed Aug 30 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated winds and seas will persist and Small Craft Advisories
are in effect. Slowly improving conditions are expected later
tonight as Harvey moves further northeast of the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

After improving conditions late in the week and weekend, winds
and seas will increase early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:30 PM CDTSmall Craft AdvisoryHGX17 hr
Aug 30, 4:33 AM CDTAreal Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 4 more6 hr
Aug 30, 10:04 AM CDTAreal Flood WarningHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 14 more24 hr
Aug 30, 11:18 AM CDTFlash Flood Warning EmergencyHGXHarris8 hr
Aug 30, 5:20 PM CDTRiver Flood WarningHGXPolk, San Jacinto15 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.